North Carolina, 2003Tornado and Flash Flood in North Carolina, July 2, 2003
July 2, 2003 · NWS RAH · 3 events in 3 counties and zones
1 tornado, 1 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 2, 9:00 AM EST, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 2, 9:00 AM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EDT WED JUL 2 2003
INTERMEDIATE RAOB FROM GSO AT 18Z SCHEDULED.
WITH THE DRY SLOT ALOFT BECOMING ESTABLISHED AND REDUCING WATER
LOADING...WIDESPREAD FLOODING POTENTIAL MAY HAVE DIMINISHED OVER
WESTERN AND CENTRAL AREAS. BUT WITH THE CIRCULATION OF BILL STILL
TO OUR WEST MOVING VERY SLOWLY...BANDED DEEP CONVECTION WITH TRAIN
EFFECT THUNDERSTORMS IS STILL POSSIBLE. FOR THIS REASON...THE FLOOD
WATCH WILL REMAIN IN EFFECT FOR THE ENTIRE AREA UNTIL 4 PM THIS
AFTERNOON.
SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL REMAIN OVER MOST OF THE
AREA AS WELL. EARLY MORNING GSO RAOB SHOWED HIGH HELICITY...OVER
400 M*2/S*2...BUT UPSTREAM PROFILER NEAR CLT SHOWED DIMINISHING
HELICITY WITH PASSAGE OF THE EASTERLY JET AS INDICATED BY THE ETA
MODELS.
.RAH...FLOOD WATCH THROUGH 400 PM EDT TODAY.
RFG
Hazardous weather outlook, Jul 2, 3:55 AM EST, 8 hours 54 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-021045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
455 AM EDT WED JUL 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS CONTAINING
LARGE HAIL AND DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES FOR
THE CENTRAL AND EASTERN SECTIONS OF CENTRAL NORTH CAROLINA.
ADDITIONALLY...AS THE REMNANTS OF TROPICAL DEPRESSION BILL TRACK
NORTHEAST ACROSS WESTERN NORTH CAROLINA...BANDS OF HEAVY RAINS
WILL MOVE ACROSS THE AREA WHICH COULD RESULT IN FLOODING. A FLOOD
WATCH IS IN EFFECT TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE
IS A CHANCE FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATER THIS
MORNING AND THROUGH THE DAY FOR HEAVY RAINFALL REPORTS AND POSSIBLE
SEVERE WEATHER.
RA
In the hours before
Special weather statement, Jul 2, 8:23 AM EST, 4 hours 26 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-030122-
SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
923 AM EDT WED JUL 2 2003
THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THROUGH TODAY.
HAZARDOUS WEATHER...
ISOLATED TORNADOES...THUNDERSTORM WIND GUSTS TO 70 MPH...AND VERY
HEAVY RAIN ARE POSSIBLE WITHIN BANDS OF THUNDERSTORMS TODAY OVER
CENTRAL NORTH CAROLINA.
SKYWARN SPOTTERS...
NETWORK ACTIVATION OF SKYWARN SPOTTERS MAY BE REQUIRED LATER TODAY.
SYNOPSIS...
THE REMNANTS OF TROPICAL STORM BILL WILL TRACK ACROSS NORTHWEST
NORTH CAROLINA TODAY. BANDS OF HEAVY SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO TRACK NORTHEAST ACROSS THE AREA. HEAT AND HIGH HUMIDITY
LEVELS WILL PROVIDE AMPLY FUEL FOR STRONG THUNDERSTORMS WITHIN THE
CIRCULATION OF LOW PRESSURE CAUSE BY REMNANTS OF BILL.
RFG
Event by event
1 tornado, 1 hail, 1 flash flood. Local standard time, as filed.
Tornado, Moore
- When
- July 2, 12:49 PM EST to 1:10 PM EST
- Where
- Moore County, 2 mi NW of Aberdeen
- Rating
- F0
- Path length
- 10 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.150, -79.467
A tornado was sighted moving northeast between Aberdeen and Vass. Numerous trees were blown down along the path, and some homes and vehicles were damaged.
Hail, Harnett
- When
- July 2, 1:50 PM EST
- Where
- Harnett County, Olivia
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.367, -79.117
Flash Flood, Wayne
- When
- July 2, 8:45 PM EST to 10:00 PM EST
- Where
- Wayne County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.364, -78.004 (the zone’s center; the record gives no point)
Roads were flooded across the county. A truck was stranded in a flooded road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 2, 20032 deaths · 1 event
- Damaging Wind in Minnesota, July 2, 20031 death · 1 injured · 50 kt wind · 1 event
- Hail and Damaging Winds in North Dakota, July 2, 2003$1.1 million · 1.75 in hail · 42 events
- Flood in Florida, July 2, 2003$1.0 million · 1 event
- Hail and Damaging Wind in Montana, July 2, 20031 injured · $500,000 · 60 kt wind · 2 events
- Damaging Wind in South Carolina, July 2, 20034 injured · $85,000 · 70 kt wind · 1 event
- Tornadoes and Flash Flooding in North Carolina, July 2, 2003$67,000 · F1 · 11 events
- Tornado in South Carolina, July 2, 2003$75,000 · F1 · 1 event
- Lightning Strike in Florida, July 2, 2003$225,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 2 to 3, 2003$50,000 · 1.75 in hail · 19 events
- Tornado in North Carolina, July 2, 2003$30,000 · F1 · 1 event
- Tornado and Flash Flooding in Minnesota, July 2, 2003$5,000 · F0 · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376096, 5376097, 5376098.